Colorado, 2007

Tornadoes and Hail in Colorado, March 28, 2007

March 28, 2007 · NWS PUB · 6 events in 2 counties and zones

A few severe thunderstorms occurred over extreme southeast Colorado... producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
9
Property damage
$4.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe thunderstorms occurred over extreme southeast Colorado... producing damaging winds and large hail. One supercell generated large hail...damaging winds...and two tornadoes. The tornado which struck Holly...rural northeast Prowers County...and rural southeast Kiowa County had a maximum rating of EF3. The path width reached a maximum of around 900 yards in extreme northeast Prowers County. Prior to this...as the tornado moved through Holly...the path width was around 600 feet. Over 200 residences and other buildings were affected or destroyed. Two people were killed and nine others were injured. The damage path was around 28 miles long...extending into Kiowa County. The last substantial damage with the tornado was 12 miles north of Holly...in northeast Prowers County...where a ranch sustained high end EF3 damage. As the supercell cycled through...another tornado occurred east of Towner...and moved into Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 28, 2:50 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 28, 2:50 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT WED MAR 28 2007

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...NICE WOUND UP LOW OVER THE GREAT BASIN HAS BEEN MAINLY A
WIND PRODUCER OVER SOUTHERN COLORADO...WITH DRY SLOT KILLING PRECIP
OVER ALL BUT THE SAN JUAN MOUNTAINS THIS AFTERNOON.  OVER THE
PLAINS...DRYLINE HAS MIXED INTO WRN KANSAS...WITH DEWPOINTS DROPPING
INTO THE 30S ALONG THE KS BORDER...WHILE TEENS AND 20S ARE NOTED
FARTHER WEST. RH HAS DROPPED TO NEAR OR SLIGHTLY BELOW THE CRITICAL
15 PERCENT THRESHOLD IN A FEW AREAS OVER THE PLAINS...BUT DOUBT IT
WILL REMAIN THERE FOR THE REQUIRED 3 HOURS...SO NO FIRE WEATHER
HIGHLIGHT PLANNED.  DEEP MIXING UNDER THE UPPER JET HAS PUSHED WIND
SPEEDS TOWARD HIGH WIND WARNING CRITERIA OVER THE PLAINS...WITH
GUSTS IN THE 40-50 KNOT RANGE FROM I-25 EAST. WINDS SHOULD BE NEAR
PEAK SPEEDS NOW THROUGH 00Z...THEN DIMINISH QUICKLY THIS EVENING AS
UPPER JET PUSHES EAST.

TONIGHT...LATEST RUC AND NAM BOTH SUGGEST SNOW POTENTIAL IS FAIRLY
LIMITED THIS EVENING...SO WILL CANCEL THE SNOW AND BLOWING SNOW
ADVISORY WITH THE AFTERNOON ISSUANCE.  DID KEEP THE RELATIVELY HIGH
POPS INTACT...AS A COUPLE WAVES OF FAST MOVING SNOW SHOWERS ARE
LIKELY...BUT ANY ACCUMS LOOK TO BE A COUPLE INCHES AT BEST. FARTHER
EAST...ADDED SOME ISOLATED POPS ALONG THE KS BORDER AS A FEW HIGH
BASED STORMS DEVELOP ALONG THE DRYLINE...BUT THINK ANY STRONG/SEVERE
CONVECTION WILL BE EAST IN KANSAS. WILL KEEP EASTERN MOUNTAIN/I-25
CORRIDOR DRY OVERNIGHT...AS DRY WESTERLY FLOW SHOULD DOMINATE.
SURPRISED TO SEE THE 18Z NAM DROP THE COLD FRONT SOUTH OVER THE
PLAINS SO QUICKLY...AND WILL LEAN TOWARD THE RUC/12Z GFS WHICH KEEP
THE COLD FRONT NORTH OF THE PALMER DIVIDE UNTIL MIDDAY THURSDAY. DRY
AIR MASS SUGGESTS MIN TEMPS NEAR FREEZING IN KPUB AND KCOS WHERE
WINDS DECOUPLE.

THURSDAY...FORECAST FOLLOWS THE 12Z NAM/GFS FAIRLY
CLOSELY...BRINGING THE COLD FRONT TO THE PALMER DIVIDE BY
MIDDAY...THEN SOUTH ACROSS THE AREA BY THE EVENING. THIS SOLUTION
WOULD LIMIT PRECIP CHANCES OVER THE EAST UNTIL LATE AFTERNOON...AS
MOIST UPSLOPE FLOW DEVELOPS. 18Z NAM THROWS IN A NEW SOLUTION...WITH
FRONT SLAMMING SOUTH MUCH QUICKER AND PRECIP BREAKING OUT SOONER.
LATER SHIFTS MAY NEED TO INTRODUCE MORE PRECIPITATION INTO THE EAST
IF THIS FASTER TREND CONTINUES. MOUNTAINS SHOULD SEE CONTINUED SNOW
SHOWER CHANCES UNDER THE UPPER LOW...BUT GIVEN SPOTTY NATURE OF THE
CONVECTION...HARD TO PINPOINT ANY AREA FOR SIGNIFICANT SNOW ACCUMS.
GENERALLY BROADBRUSH OF LOW ACCUMS WITH HIGH POPS AND NO HIGHLIGHT
THE WAY TO GO FOR NOW. COOLER TEMPS AREAWIDE AS COLDER AIR FILTERS
SOUTH.  --PETERSEN

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

WILL KEEP THIS RELATIVELY BRIEF. STILL SEVERAL METEOROLOGICAL ISSUES
FOR THE LONG TERM...INCLUDING POPS...WINDS AND TEMPERATURES AS
CLOSED UPPER LOW SLOWLY ROTATES NORTH OF THE CWFA.

LATEST LONGER TERM MODELS SUGGEST THAT CLOSED UPPER LOW SLOWLY SHIFTS
FROM FAR NORTH-CENTRAL COLORADO AT 00Z FRIDAY TO CENTRAL WYOMING BY
00Z SATURDAY AND THEN INTO NORTH DAKOTA BY 00Z SUNDAY.

THE MOVEMENT OF THE UPPER SYSTEM IS SLOWER THAN EARLIER
PROGGED...THEREFORE HAVE CONTINUED/EXTENDED POPS THROUGH FRIDAY
NIGHT. ZONAL FLOW ALOFT TO UPPER RIDGING SHOULD THEN RETURN TO THE
REGION FROM SATURDAY INTO NEXT WEEK...HOWEVER ANOTHER NORTHERLY
SURGE IS PROJECTED TO PUSH THROUGH CWFA MONDAY NIGHT...ENHANCING
POPS. GUSTY WINDS ALSO EXPECTED FROM FRIDAY NIGHT INTO SATURDAY.

WITH RELATIVELY CLOSE PROXIMITY OF CLOSED UPPER LOW FROM THURSDAY
NIGHT INTO FRIDAY NIGHT...WILL CONTINUE TO PAINT UNSETTLED
METEOROLOGICAL PICTURE THIS TIME-FRAME...WITH SEVERAL INCHES OF
ACCUMULATING SNOW POSSIBLE OVER THE HIGHER TERRAIN...ESPECIALLY
ABOVE 7000 FEET.

COOLEST TEMPERATURES OF THE LONG TERM SHOULD BE ON FRIDAY...WHILE
WARMEST TEMPERATURES SHOULD BE NOTED FROM SATURDAY INTO MONDAY.
THANKS AGAIN TO SURROUNDING OFFICES FOR COORDINATION/COLLABORATION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 28, 5:49 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MDT WED MAR 28 2007

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL SPREAD ACROSS THE REGION TODAY AS A COLD FRONT
MOVES ACROSS THE MOUNTAINS AND INTO THE PLAINS BY TONIGHT.  SOUTH TO
SOUTHWEST WINDS WILL INCREASE THIS MORNING AT 25 TO 35 MPH.  GUSTS
UP TO 50 MPH WILL BE POSSIBLE ACROSS THE PLAINS...WITH GUSTS UP TO
65 MPH ACROSS THE MOUNTAINS.

MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS THE WESTERN MOUNTAINS
TODAY...WITH THE HEAVIEST SNOW FALLING ACROSS THE EASTERN
SAWATCH...MOSQUITO RANGE...AND ALL OF LAKE COUNTY.  TOTAL SNOWFALL
ACCUMULATIONS OF 4 TO 8 INCHES WILL BE POSSIBLE IN THESE AREAS BY
MIDNIGHT...WITH LOCALLY HIGHER AMOUNTS ACROSS THE WEST AND SOUTHWEST
FACING SLOPES.  SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45
THIS MORNING...WILL CAUSE WHITE OUT CONDITIONS AT TIMES OVER THE
MOUNTAIN PASSES IN AREAS OF BLOWING AND DRIFTING SNOW.

LIGHT TO MODERATE SNOWFALL WILL CONTINUE ACROSS THE EASTERN SAN JUAN
AND LA GARITA MOUNTAINS TODAY...WHERE TOTAL SNOWFALL ACCUMULATIONS OF
2 TO 5 INCHES CAN BE EXPECTED BY MIDNIGHT TONIGHT.  ISOLATED TO
SCATTERED SNOW SHOWERS WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS
OF THE SANGRE DE CRISTO MOUNTAINS...AND PIKES PEAK.  LOCAL
ACCUMULATIONS OF UP TO 3 INCHES WILL BE POSSIBLE IN THESE AREAS.

ISOLATED EMBEDDED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
AND HIGH VALLEYS BY AFTERNOON...WITH THE PRIMARY THREAT BEING
DANGEROUS CLOUD TO GROUND LIGHTNING.  LOCALLY INTENSE SNOWFALL RATES
OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE UNDER THESE THUNDER SNOW
SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONE TO FOUR INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE OVER THE
CENTRAL MOUNTAINS ON THURSDAY...WITH ANOTHER ONE OR TWO INCHES
POSSIBLE THURSDAY NIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT ACROSS THE MOUNTAINS FOR WIND GUSTS AND
SNOWFALL...AND WILL BE POSSIBLE TODAY ACROSS THE EASTERN PLAINS FOR
STRONG WIND GUSTS.

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kiowa

When
March 28, 4:40 PM MST
Where
Kiowa County, Sheridan Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -102.280

Hail, Prowers

When
March 28, 6:02 PM MST to 6:07 PM MST
Where
Prowers County, 3 mi N of Bristol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.163, -102.320

Hail, Kiowa

When
March 28, 6:20 PM MST to 6:25 PM MST
Where
Kiowa County, Sheridan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.280

Tornado, Prowers

When
March 28, 6:54 PM MST to 7:13 PM MST
Where
Prowers County, 2 mi S of Holly to 15 mi N of Holly
Rating
EF3
Path length
17 mi
Path width
900 yd
Continued into
Kiowa, Co (PUB)
Deaths
2 direct, 0 indirect
Injuries
9 direct, 0 indirect
Property damage
$4.0 million
Reported by
Law Enforcement
Coordinates
38.021, -102.120

With a maximum rating of EF3 and a maximum damage path width of 900 yards, the tornado raced through Holly, causing two fatalities and nine injuries.

Tornado, Kiowa

When
March 28, 7:13 PM MST to 7:35 PM MST
Where
Kiowa County, 15 mi S of Towner to 4 mi S of Towner
Rating
EF2
Path length
11 mi
Path width
400 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.253, -102.080

The Prowers County tornado crossed into Kiowa County and traveled another 11 miles...destroying electrical transmission poles (EF2 damage). The tornado did not hit any other structures in Kiowa County.

Tornado, Kiowa

When
March 28, 7:40 PM MST to 7:51 PM MST
Where
Kiowa County, 1.75 mi ESE of Towner to 5 mi NE of Towner
Rating
EF1
Path length
4.62 mi
Path width
200 yd
Continued into
Greeley, Ks (GLD)
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.460, -102.050

A second tornado developed from the same supercell that spawned the Holly tornado. It destroyed four electrical transmission poles on State Highway 96...east of Towner...and then moved through a rural area...before crossing into Greeley County Kansas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Prowers2007-03-2929FemaleMobile/Trailer HomeDirect
Tornado, Prowers2007-04-2676FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22288, 22289, 22290, 22284, 22285, 22992.